Hypervitaminosis – Symptoms and consequences of an excess of vitamins

Hypervitaminosis: What is it?

Hypervitaminosis is an intoxication caused by the excessive accumulation of vitamins in the body. The most common causes are taking multivitamins improperly and poisoning from cosmetic products.

In 2010, more than 70,000 people were diagnosed with a vitamin overdose in the United States. 80% of those involved were children under six years of age. Although none of the cases were fatal, in 15 points, it was necessary to carry out serious detoxification processes; and subject patients to detoxification treatments. (1)

The following article describes the symptoms of an excess of vitamins and what are the most common types of hypervitaminosis.

DEKA – The most dangerous vitamins

The most frequent hypervitaminosis are those of the fat-soluble vitamins: A, D, E, and K. This is because they must be processed by the liver to be eliminated. They are generally not excreted in the urine. These are vitamins D, E, K, and A (“DEKA”).

The other vitamins are soluble in water. It is rare to find cases of hypervitaminosis of water-soluble vitamins. Vitamin C and B vitamin overdose can occur when medications are taken inappropriately.

Symptoms of hypervitaminosis

Symptoms of hypervitaminosis vary depending on what excess vitamins are involved. Shared symptoms of hypervitaminosis are:

  • Headache
  • Body weakness
  • Loss of appetite
  • Pain in the abdominal area
  • Pains when urinating
  • Sickness
  • Skin rashes
  • Eating disorders

Hypervitaminosis A – Symptoms

Retinol, or vitamin A is one of the essential vitamins for the health of the skin and hair. It is one of the raw materials for collagen synthesis. The recommended amount of vitamin A for an adult is about 900 μg (micrograms).

The daily amount of vitamin A can be supplied through plant foods such as carrots, sweet potatoes, peppers, and other red or orange foods. Hypervitaminosis A occurs when more than 25,000 IU are consumed per day.

Children and babies are the most sensitive to vitamin A. They can be poisoned by taking small doses or ingesting a cosmetic containing vitamin A (creams, sunscreen lotions, etc.)

The symptoms of hypervitaminosis A are:

  • Blurry vision.
  • Decreased appetite.
  • Dizziness
  • Inflammation
  • Double vision
  • Softening of the skull

Hypervitaminosis D – Symptoms

The recommended daily allowance for vitamin D is 400-800 IU / day. An excess of vitamin D causes high levels of calcium in the blood. This can damage the kidneys, soft tissues, and bones. Hypervitaminosis D occurs when the amounts ingested exceed 10,000 IU per day. The symptoms of hypervitaminosis D are:

  • Constipation
  • Anorexia
  • Fatigue
  • Frequent urination
  • But excessive
  • High blood pressure
  • Naúseas

Hypervitaminosis E – Symptoms

Vitamin E is essential for a correct hormonal balance. One of its benefits is to act as an antioxidant and strengthen the immune system. Including foods with vitamin E in the diet is enough to cover the recommended amount per day. If consumed in excess, it can cause poisoning.

The recommended amount of vitamin E is 15 mg per day. A figure can be ideally supplied with a third cup of sunflower seeds. (1) Too much vitamin E can cause severe liver, kidney, and skin rash damage.

The symptoms of hypervitaminosis E are:

  • Bleedings
  • Headache
  • Fatigue
  • Gastrointestinal disorders
  • Double vision
  • Muscular weakness
  • Anorexia

Hypervitaminosis K

Vitamin K is essential in the blood clotting processes. Hypervitaminosis K is the least common of the fat vitamins. Hypervitaminosis K can cause consequences such as anemia and liver malfunction at very high doses.

Vitamin K can be passed from the mother through the placenta or milk. For this reason, particular caution must be exercised before supplementing with supplements that include vitamin K. Symptoms of hypervitaminosis K are:

  • Irregular blood clotting
  • Jaundice (yellowing) of the skin and eyes
  • Liver problems
  • Neurological conditions in infants.

How long can I take multivitamins?

How long to take multivitamins should be determined by a doctor. Estaudonidenses are less demanding when it comes to using these types of supplements. While in European countries, they are prescribed only when a lack of vitamins has been proven.

The time in which a person can take multivitamins must be determined by chemical analysis. If you decide to take multivitamins on your own, you should not extend their use for more than one month. In fact, following healthy eating rules, its use should not be necessary.

  • Hypervitaminosis is a disease that occurs due to an excess of vitamins. The most common cause is the misuse of vitamin complexes or poisoning from ingesting cosmetic products.
  • The liver must process vitamins D, E, K, and A (DEKA) for their elimination. The hypervitaminosis of this type of vitamin is the most frequent.
  • The number of vitamins can be ideally supplied through food. Taking multivitamins should only be done under the supervision of a doctor.
  • Symptoms of excess vitamins are headache, insomnia, body weakness, loss of appetite, pain in the abdominal area, painful urination, nausea, discoloration, and skin rashes.

 

Leave a Reply

Your email address will not be published.